Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 22, NWS Nashville, TN

May 20, 20104 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at May 20, 2010, 3:27 PM CDT for 4 counties in Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2010, 3:27 PM CDT (20:27 UTC)
Expired
May 20, 2010, 5:30 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, TN, Hickman County, TN, Humphreys County, TN, Perry County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WGUS54 KOHX 202027
FFWOHX
TNC005-081-085-135-202230-
/O.NEW.KOHX.FF.W.0022.100520T2027Z-100520T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
327 PM CDT THU MAY 20 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN BENTON COUNTY IN MIDDLE TENNESSEE...
  HICKMAN COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CENTERVILLE...
  HUMPHREYS COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF WAVERLY...
  PERRY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LINDEN...

* UNTIL 530 PM CDT

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCEWEN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3580 8798 3582 8800 3582 8803 3584 8803
      3624 8786 3610 8754 3602 8755 3600 8753
      3598 8732 3594 8721 3550 8785 3564 8804
      3567 8802 3573 8803

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 20, 12:53 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 20, 12:53 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1253 PM CDT THU MAY 20 2010

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
ONGOING SCT-NUMEROUS SHWRS/STMS EXPECTED TO CONTINUE THROUGH THE
FORECAST PERIOD AS LL BOUNDARY AND UL TROUGH MOVE INTO/ACROSS THE
REGION. MVFR/IFR CONDITIONS LIKELY WITH PASSING STORMS BUT
VSBYS/CEILINGS OTHERWISE LIKELY TO REMAIN VFR AS AREA MOVES INTO
WARM SECTOR THROUGH 09-12Z OR SO. LOWER CEILINGS TOWARD 12Z
EXPECTED TO REMAIN THROUGH MUCH OF THE MORNING ON FRI.

&&

.PREV DISCUSSION... /ISSUED 942 AM CDT THU MAY 20 2010/

MESOSCALE UPDATE...
LEADING AREA OF STORMS MOVG NE IN NW MID TN. NO SVR BUT A FEW
STRONG CELLS BASED ON 30-40 VILS. LOCAL RAINFALL UP TO 1.5
INCHES.

WARM FRONT REMAINS SOUTH OF MID TN TDAY. DESTAB TO MARGINAL THIS
AFTERNOON W/MID-UPR 70S. LOCAL WRF MOVES BROKEN LINE OF STORMS INTO
MID TN THIS AFTERNOON...W/ISO STRONG TO SVR POSSIBLE.

PREV DISCUSSION... /ISSUED 643 AM CDT THU MAY 20 2010/

DISCUSSION...
FORECAST REASONING WILL BE BASED ON A LEAN TOWARD A MODEL
CONSENSUS SOLUTION FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

FORECAST QUANDARIES...AS A LOW PRESSURE SYSTEM CONTINUES TO TAKE
SHAPE OVER THE SRN AND CNTRL PLAINS THIS MORNING...AND A WIDE
AREA OF SHWRS/TSTMS APPROACHES THE MS RIVER VALLEY REGION...THE
AIRMASS ACROSS THE MID STATE WILL CONTINUE TO DESTABILIZE...AIDED BY
A WARM FRONT LIFTING NWD ACROSS THE AREA. AS ATMOSPHERIC MOISTURE
DEEPENS W TO E ACROSS THE MID STATE...EXPECT A SLIGHT CHANCE OF
SHWRS AND TSTMS THIS MORNING...GENERALLY W OF INTERSTATE 65...WITH A
PROGRESSION TO LIKELY SHWRS/TSTMS ACROSS AREAS ALONG AND W OF
INTERSTATE 65 THIS AFTERNOON...WITH ENOUGH INSTABILITY TO SUPPORT A
CHANCE TO SLIGHT CHANCE OF SHWRS AND TSTMS THIS AFTERNOON ACROSS
LOCATION GENERALLY E OF INTERSTATE 65. SPC HAS PLACED PORTIONS OF S
PERRY...SW LEWIS...W LAWRENCE...AND WAYNE COUNTIES IN A SLIGHT RISK
FOR SVR TSTMS THRU 12Z FRI...WITH THE MAIN CONCERNS BEING LARGE HAIL
AND DAMAGING WINDS. DID NOT ADDRESS THIS DIRECTLY IN THE ZONES...AND
THESE LOCATIONS WILL NEED TO BE MONITORED CAREFULLY TODAY AND INTO
THIS EVENING. EVEN IF SVR TSTMS DUE NOT DEVELOP...WOULD NOT BE
SURPRISED AT ALL TO SEE STRONG TSTMS AT LEAST ACROSS THESE
LOCATIONS...AS BEST INFLUX OF MOISTURE...INSTABILITY...AND LIFT
ACROSS THE MID STATE ARE EXPECTED IN THIS AREA. DUE ALSO EXPECT THE
BEST CHANCE OF SHWRS/TSTMS ACROSS THE ENTIRE MID STATE TONIGHT...AS
SFC/UPPER LEVEL LOWS ACROSS THE MID MS VALLEY...USHER IN ADDITIONAL
MOISTURE...INSTABILITY...AND LIFT...AIDED BY A THE WARM FRONT THAT
WILL MOVE INTO THE S OHIO RIVER VALLEY REGION BY LATE TONIGHT. AS
FOR TEMPS...WILL GO CLOSER TO THE NAM MOS FOR HIGHS/LOWS TODAY AND
TONIGHT.

BY FRI...CONSENSUS OF 12Z WED MODELS WAS SHOWING THAT MOST AREAS
WOULD GET MEASURABLE PRECIPITATION ON FRI...AS A WIDE AREA OF
DEEP MOISTURE WAS EXPECTED TO SWEEP EWD ACROSS THE AREA. THE 00Z
THU MODEL RUN SHOWING A MORE REALISTIC SCENARIO WITH BEST DYNAMICS
MOVING TO THE N OF THE MID STATE. AS A RESULT...STILL BELIEVE
SHWRS AND TSTMS WILL DEVELOP...BUT MAY NOT BE AS WIDESPREAD AS
PREVIOUSLY THOUGHT...AND THUS ADDRESSED FRI WITH LIKELY SHWRS AND
TSTMS...WITH A CHANCE OF TSTMS DURING THE AFTERNOON ACROSS THE TN
RIVER VALLEY REGION...WHERE ADVECTION OF A DRIER AIRMASS LOOKS TO
BEGIN DEVELOPING. FOR FRI NIGHT...WILL GO WITH A GENERAL DECREASE IN
SHWR/TSTM ACTIVITY W TO E...WITH MAIN AREAS EXPERIENCING RAINFALL
AFTER MIDNIGHT ALONG AND E OF INTERSTATE 65.

HIGH PRESSURE WILL GENERALLY BE IN CONTROL OF THE WEATHER PATTERN
FOR THE UPCOMING WEEKEND. EVEN WITH THIS RIDGING...ENOUGH MOISTURE
AND INSTABILITY WILL BE AROUND AT LEAST ON SAT TO RESULT IN
MAINLY DIURNAL BASED ISOLATED SHWRS AND TSTMS ACROSS THE
CUMBERLAND PLATEAU REGION. AS OF THIS POINT...WILL CONTINUE TO
KEEP SUN DRY...BUT LATEST MODEL RUNS SHOWING INCREASING MOISTURE
AND INSTABILITY ON SUN ALSO...AND WILL WAIT FOR ADDITIONAL MODEL
RUNS FOR FURTHER CLARIFICATION BEFORE MENTIONING IN FORECAST.

BY THE FIRST PART OF NEXT WEEK...CONTINUE TO EXPECT UPPER HIGH
PRESSURE OVER THE TN VALLEY TO RETROGRADE...AS LOW PRESSURE BUILDS
IN FROM THE SE. AS A RESULT...ATMOSPHERIC MOISTURE WILL GRADUALLY
INCREASE...AND EXPECT ISOLATED TO SCATTERED SHWRS AND TSTMS THRU
THE PERIOD. AS DISCUSSED IN THE AFTERNOON DISCUSSION...PCPN MAY
BE TIED TO A WESTWARD-MOVING INVERTED TROUGH...BUT TIMING OF THIS
FEATURE IS STILL HIGHLY QUESTIONABLE EVEN RIGHT NOW AND WILL JUST
BROAD-BRUSH MAINLY SCT POPS FOR THIS TIME PERIOD.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, May 20, 1:30 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
130 PM CDT THU MAY 20 2010

TNZ008>011-027>034-058>066-075-077>080-093>095-211030-
SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
PUTNAM-OVERTON-FENTRESS-LEWIS-WILLIAMSON-MAURY-MARSHALL-
RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-
GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
130 PM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT IS EXPECTED TO PUSH INTO MIDDLE TENNESSEE TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED...SOME STRONG TO SEVERE.
ONE TO THREE INCHES OF RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ005>007-022>026-056-057-211030-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-PERRY-HICKMAN-
130 PM CDT THU MAY 20 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL MOVE NORTH INTO WEST MIDDLE TENNESSEE. ISOLATED
SEVERE STORMS ARE EXPECTED...WITH DAMAGING WINDS AND RAINFALL UP
TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Special weather statement, May 20, 9:27 AM CDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
927 AM CDT THU MAY 20 2010

TNZ005>007-022>026-201530-
BENTON-CHEATHAM-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-
STEWART-
927 AM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...CHEATHAM...DICKSON...
HOUSTON...HUMPHREYS...MONTGOMERY...ROBERTSON AND STEWART COUNTIES...

AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ERIN...MOVING NORTHEAST AT 30
MPH.

PEOPLE IN DICKSON...HOUSTON...MONTGOMERY...NORTHEASTERN BENTON...
NORTHERN HUMPHREYS...NORTHWESTERN CHEATHAM...STEWART AND WESTERN
ROBERTSON COUNTIES...INCLUDING THE CITY OF CLARKSVILLE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

HALF INCH SIZE HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. BRIEF PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

07
Local storm report, May 20, 12:52 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1252 PM CDT THU MAY 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     FLASH FLOOD      CLARKSVILLE             36.56N 87.35W
05/20/2010                   MONTGOMERY         TN   TRAINED SPOTTER

            ONE AND A HALF FEET OF WATER OVER MEADOW GREEN DRIVE AND
            CLOVERDALE DRIVE. THERE WAS ALSO WATER PONDING IN SEVERAL
            YARDS.

&&

RLH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:19 AM CDTFlash Flood WarningOHXBenton, Dickson, Houston, Humphreys, Montgomery, Stewart3 hr
May 20, 12:34 PM CDTFlash Flood WatchOHXBenton, Cheatham, Dickson, Hickman, Houston, Humphreys and 7 more18 hr

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.